View Single Post
  #24  
Old July 29th, 2011, 12:22 AM
sonflower323 sonflower323 is offline
Junior Member
 
Join Date: Jul 2011
Posts: 2
Unhappy Atopica - Be very wary of this medication!!!

I am very glad to have found this forum & learn that I am not crazy after all...

Like most of the people posting here, my dog developed a severe itching, gnawing, biting problem (starting about 2 yrs. ago) that did not resolve with diet changes or antihistamines. I was told that it was probably due to some sort of dermatitis or flea allergies even though the dog is an "insider" & always has Advantage, Frontline or (currently) Revolution faithfully applied every month. She does not have fleas or mites.The vet gave her two separate cortisone injections that each worked temporarily but did not feel it was safe to continue giving them and recently put her on Atopica. I had some reservations about this course of action because cyclosporine is an immunosuppressant & I was concerned that it could leave her vulnerable since she is an older dog. However, allergies are an immune response, so it did seem logical that an immunosuppressant would quell the allergic reactions, which it did. The drug worked almost immediately - none of the long wait for it to build up in her system, diarrhea or vomiting that I have read about in other posts. Within the first 5 days she stopped itching considerably & stopped altogether in less than two weeks. Also, she did not show any signs of having any of the side effects as described in the leaflet. I was ecstatic because my pet was finally comfortable but then she suddenly took a very unexpected turn around day 15 on the medicine.

She started to lose her balance ever so slightly at the onset. She is 14 yrs. old so it's not unusual to see her be a little unsteady when she first gets up from a nap, but then she started throwing up, trembling & much head wobbling too. If she was going to vomit from this med, it should have already happened before this, so I stopped giving it to her immediately and called the vet. By the time my dog was seen, she was literally falling over in random directions and could not steady herself (and still cannot). The vet swears it is NOT because of Atopica and supposedly even consulted an animal neurologist colleague about my dog's case - and of course, he swears he's NEVER seen a correlation between Atopica & the symptoms my dog's experiencing. I'm not so sure I can believe that...

Currently the vet is treating my dog with Viralys, (which raises the immune system, totally opposite of what Atopica does) - just in case it's herpes. REALLY??? Unbelievable! (The fact that my pet was a rescued dog as a puppy is the reasoning behind this thinking). Meclazine for motion sickness was also prescribed, which doesn't seem to be very effective at all, incidentally. I'm being told that perhaps my dog now suddenly has Vestibular Disease & NO WAY can it be because Atopica suppressed her immune system. In short, the vet doesn't know what's really wrong with my dog yet. (And yes, I am seeking a second opinion). My poor dog is so sick and uncomfortable. You can look into her eyes and see the misery. She isn't eating because she's so dizzy. She isn't able to walk because she's lost her coordination. I have to carry her in & out of the house now for her to do her business - which is quite hard for her to accomplish because she can't stand up let alone squat. All she can basically do is just lay there with this heart-wrenching sad & scared look in her eyes as if pleading for this to stop. She's turning into an invalid right before my eyes. The vet said this situation should resolve itself in about 72 hrs. if it was in fact due to the Atopica. This has been going on for almost a week with no improvement - in fact, it's worsening. The damage has already been done, in my opinion. Meanwhile my poor dog has to suffer while the vet tries to figure it out...and, of course, all the benefits the Atopica formerly gave are quickly disappearing, so now my dog has to deal with nagging itching again on top of everything else.

We have another appt. tomorrow for a follow-up & you can all place your bets right now that I'll probably be told that the dog either needs to get an expensive brain scan to rule out a tumor or simply just be put down - and of course, Atopica will have NOTHING to do with it... I just find the timing of my dog's recent problems to be a little too coincidental to believe all I'm being told. I am soooo heartbroken & worried for my sweet old dog. She's been such a faithful, loving friend all these years & doesn't deserve this!!! She was in very good health for her age (other than all that previous scratching & biting) before this drug was given to her. Now I don't know if she is ever going to recover or be the same again.

If you're reading this (and the other posts) and you really, really do love your pet, please heed this warning - DON'T give this drug to your pet!!! I truly wish I hadn't now because my dog is suffering so much and I feel absolutely awful, guilty & responsible for her demise. It is NOT worth the risk in my opinion! I am sincerely hoping I will be proved wrong about my assumption & will happily eat humble pie if I am, but I doubt it. Because of the extent of her poor condition, I'm now being forced to start considering the real possibility of having to euthanize my dog because she has been robbed her of her quality of life. Until I am proved incorrect, I believe Atopica is robbing me of a family member. Please don't let this happen to you.

I will post the outcome when I have something different to report. I am still hoping against all odds to have good news to share. Thank you for letting me share & vent about what has happened to my dog. I hope it saves you from experiencing the same situation. God bless.
Reply With Quote